Alert archive / New York / Flash Flood Warnings in 2018
Flash Flood Warning 50, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 14, 2018, 7:16 PM EDT for Broome County, Tioga County, Tompkins County, New York. It was in force for 5 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2018, 7:16 PM EDT (23:16 UTC)
- Expired
- Aug 15, 2018, 12:45 AM EDT
- In force
- 5 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Broome County, NY, Tioga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 9 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 7:32 PM EDT | FLASH FLOOD | 2 Ne Castle Creek, NY | WATER OVER ROADWAY AT KNAPP HILL RD NEAR ROUTE 11. |
| Aug 14, 7:40 PM EDT | FLASH FLOOD | Owego, NY | PEOPLE TRAPPED IN HOMES. |
| Aug 14, 7:43 PM EDT | FLASH FLOOD | 2 Ne Glen Castle, NY | PORT RD NEAR ROUTE 12 STARTING TO FLOOD. DEBRIS IN ROADWAY. |
| Aug 14, 8:11 PM EDT | FLASH FLOOD | Chenango Bridge, NY | WATER OVER WISCONSIN DRIVE NEAR ALICE STREET. CAR STUCK IN FLOOD WATER. |
| Aug 14, 8:18 PM EDT | FLASH FLOOD | Chenango Bridge, NY | I-88 WEST AT EXIT 2 CLOSED DUE TO FLOODING. |
| Aug 14, 8:41 PM EDT | FLASH FLOOD | Apalachin, NY | PORTION OF 434 CLOSED, WATER ACROSS ROADWAY |
| Aug 14, 8:41 PM EDT | FLASH FLOOD | Campville, NY | WATER FLOWING OVER MULTIPLE ROADWAYS IN CAMPVILLE AREA. |
| Aug 14, 10:38 PM EDT | FLASH FLOOD | 3 Sw Binghamton, NY | PEOPLE TRAPPED IN HOME AT ROBERTS RD NEAR PIERCE CREEK RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
699
WGUS51 KBGM 142316
FFWBGM
NYC007-107-109-150315-
/O.NEW.KBGM.FF.W.0050.180814T2316Z-180815T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
716 PM EDT TUE AUG 14 2018
The National Weather Service in Binghamton has issued a
* Flash Flood Warning for...
Western Broome County in central New York...
Tioga County in central New York...
Southeastern Tompkins County in central New York...
* Until 1115 PM EDT.
* At 716 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area.
* Some locations that will experience flooding include...
Binghamton, Vestal, Johnson City, Endicott, Maine, Owego, Caroline,
Nanticoke, Port Dickinson and Berkshire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4242 7647 4234 7586 4232 7584 4225 7584
4225 7580 4205 7565 4208 7650
$$
MWG2 follow-up statements
749
WGUS71 KBGM 142341
FFSBGM
Flash Flood Statement
National Weather Service Binghamton NY
741 PM EDT TUE AUG 14 2018
NYC007-107-109-150315-
/O.CON.KBGM.FF.W.0050.000000T0000Z-180815T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broome NY-Tioga NY-Tompkins NY-
741 PM EDT TUE AUG 14 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
WESTERN BROOME...TIOGA AND SOUTHEASTERN TOMPKINS COUNTIES...
At 738 PM EDT, Doppler radar indicated heavy rain across the warned
area. Flash flooding is already occurring with rescues in Tioga
county and people are trapped in homes in the town of Owego.
Some locations that will experience flooding include...
Binghamton, Vestal, Johnson City, Endicott, Maine, Owego, Caroline,
Nanticoke, Port Dickinson and Berkshire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4242 7647 4234 7586 4232 7584 4225 7584
4225 7580 4205 7565 4208 7650
$$
MWG369
WGUS51 KBGM 150311
FFWBGM
NYC007-107-109-150445-
/O.EXT.KBGM.FF.W.0050.000000T0000Z-180815T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
1111 PM EDT TUE AUG 14 2018
The National Weather Service in Binghamton has extended the
* Flash Flood Warning for...
Western Broome County in central New York...
Tioga County in central New York...
Southeastern Tompkins County in central New York...
* Until 1245 AM EDT.
* At 1038 PM EDT, local law enforcement reported numerous flooded
roadways across the warned area. Up to three inches of rain have
already fallen. Flooding is continuing from excessive runoff and
overflowing small creeks across parts of eastern Tioga and central
Broome Counties.
* Some locations that will experience flooding include...
Binghamton, Vestal, Johnson City, Endicott, Maine, Owego,
Caroline, Nanticoke, Port Dickinson and Berkshire.
The heavy rainfall is now tapering off additional rainfall amounts
of up to a half inch locally, are possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 4242 7647 4234 7586 4232 7584 4225 7584
4225 7580 4205 7565 4208 7650
$$
MJMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:14 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 14, 3:14 PM EDT, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
314 PM EDT Tue Aug 14 2018
.SYNOPSIS...
Low pressure over eastern New York will continue to slowly lift
northeast through New England overnight. Showers, some with very
heavy downpours will continue into the early evening before
diminishing. Brief high pressure will provide a mainly rain
free day on Wednesday before another frontal boundary with
showers and storms moves through Thursday and Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Flash flood watch continues for northeast Pennsylvania and much
of central New York through this evening.
Widespread showers continue across the region this afternoon
although intensities are less than this morning and activity is
progressive. Upper level low in the Mohawk Valley will slowly
lift northeast overnight and into New England. Flash flood
threat will continue in the watch area into the early evening
hours especially since the soil is saturated in northeast
Pennsylvania and the southern tier. The western Catskills could
handle more rainfall before any flooding issues since not much
has fallen here during the past couple of days. Later this
evening the activity will wind down across the western Catskills
before exiting the local area. Overnight lows will range in the
lower to middle 60s.
Wednesday...Brief ridging both at the surface and aloft will
provide a mainly rain free day. During the afternoon diurnal
instability and a weak trough over northern New York could
produce an isolated shower/thunderstorm. High will range in the
lower to middle 80s.
Wednesday night...There could be an isolated shower/storm in
the far northern forecast area due to the weak trough but
overall a dry period. Low will range in the mid to upper 60s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
305 PM update...
A trough sliding into the Ohio Valley will ignite another round
of showers and thunderstorms across NY and PA on Thursday. A
weak surface cyclone is expected to form along Lake Ontario by
Friday, enhancing the potential for thunderstorms, before the
system pulls a cold front through the region Friday night.
High temperatures will be in the middle-80s on Thursday and
between 80 and 85 degrees on Friday.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
315 PM update...
A cold front will slowly exit New England on Saturday, while a
weakening trough hangs across Eastern New York. The proximity of
the front suggests a chance for a shower or thunderstorm on
Saturday, though most of the day will be partly sunny.
A weak ridge over the Central United States will slide east and flatten
on Sunday. The lack of a surface feature leads us to believe Sunday
and Monday will be mainly dry, though pockets of instability may develop
in warm, humid antecedent conditions.
Temperatures will be cooler than normal on Saturday, with highs
in the middle-70s behind the cold front. Highs in the upper-70s
are forecast for Sunday. Temperatures will peak around 80 on
Monday.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Widespread moderate to heavy rain showers are expected across
all terminals through late afternoon. In general Alternate
Required conditions are likely in the convection with KITH near
Alternate Min. This evening activity will diminish with a period
of VFR expected before stratus develops again with widespread
MVFR/Alternate Required forecast. By mid morning Wednesday all
sites will return to VFR.
Winds becoming northwest around 5-8 knots then becoming light
overnight with northwest winds at 5-10 knots on Wednesday.
Outlook...
Wednesday night through Thursday...Primarily VFR although brief
restrictions possible in isolated convection.
Friday...Restrictions possible due to showers and thunderstorms.
Saturday/Sunday...Primarily VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until midnight EDT tonight for PAZ038>040-
043-044-047-048-072.
NY...Flash Flood Watch until midnight EDT tonight for NYZ022>025-
044>046-055>057-062.
&&
SYNOPSIS...RRM
NEAR TERM...BJT/RRM
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...RRMHazardous weather outlook, Aug 14, 2:26 PM EDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 226 PM EDT Tue Aug 14 2018 NYZ009-015>018-036-037-151830- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison- Southern Oneida- 226 PM EDT Tue Aug 14 2018 This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. A slow moving low pressure system over eastern New York will bring showers and thunderstorms to the area into the evening, some of which may contain very heavy rain. This heavy rain may cause minor flooding of low lying areas and culverts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-151830- Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga- Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 226 PM EDT Tue Aug 14 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 14, 5:23 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
523 PM EDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HEAVY RAIN WEST CORNERS 42.12N 76.07W
08/14/2018 M1.53 INCH BROOME NY TRAINED SPOTTER
FROM MIDNIGHT TO 5:00PM
&&
HLCThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 9:03 PM EDT | Areal Flood Advisory | BGM | Broome, Tioga, Tompkins | 3 hr |
| Aug 13, 9:39 PM EDT | River Flood Warning | BGM | Broome | 44 hr |
| Aug 13, 10:19 PM EDT | Flash Flood Warning | BGM | Broome, Chenango | 3 hr |
| Aug 14, 2:56 AM EDT | Areal Flood Advisory | BGM | Chemung, Schuyler, Seneca, Steuben, Tompkins, Yates | 3 hr |
| Aug 14, 4:15 AM EDT | Flash Flood Warning | BGM | Schuyler, Seneca, Yates | 12 hr |
| Aug 14, 5:24 AM EDT | Flash Flood Warning | BGM | Schuyler, Seneca, Yates | 3 hr |
| Aug 14, 5:59 AM EDT | Areal Flood Advisory | BGM | Cayuga, Seneca, Yates | 3 hr |
| Aug 14, 7:08 AM EDT | Flash Flood Warning | BGM | Chemung, Schuyler | 9 hr |
| Aug 14, 7:18 AM EDT | Flash Flood Warning | BGM | Broome | 9 hr |
| Aug 14, 7:45 AM EDT | Flash Flood Warning | BGM | Tioga | 8 hr |
| Aug 14, 9:01 AM EDT | Flash Flood Warning | BGM | Broome | 6 hr |
| Aug 14, 9:27 AM EDT | Flash Flood Warning | BGM | Broome, Tioga | 6 hr |
| Aug 14, 9:36 AM EDT | Flash Flood Warning | BGM | Tioga | 6 hr |
| Aug 14, 11:46 AM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Cortland | 3 hr |
| Aug 14, 1:18 PM EDT | River Flood Warning | BGM | Broome, Tioga | 26 hr |
| Aug 14, 3:22 PM EDT | River Flood Warning | BGM | Tioga | 31 hr |
| Aug 14, 3:39 PM EDT | Areal Flood Warning | BGM | Broome, Tioga | 6 hr |
| Aug 14, 4:44 PM EDT | Areal Flood Advisory | BGM | Onondaga | 2 hr |
| Aug 14, 5:29 PM EDT | Areal Flood Advisory | BGM | Delaware | 73 min |
| Aug 14, 5:31 PM EDT | Areal Flood Advisory | BGM | Delaware | 71 min |
| Aug 14, 5:56 PM EDT | Areal Flood Advisory | BGM | Chenango | 3 hr |
| Aug 14, 6:47 PM EDT | Areal Flood Advisory | BGM | Tioga, Tompkins | 3 hr |
| Aug 14, 6:52 PM EDT | Areal Flood Advisory | BGM | Chenango, Madison, Oneida | 3 hr |
| Aug 14, 6:58 PM EDT | Areal Flood Advisory | BGM | Broome, Chenango, Tioga | 3 hr |
| Aug 14, 7:21 PM EDT | Special Weather Statement | BGM | Madison | 54 min |
| Aug 14, 7:27 PM EDT | Areal Flood Advisory | BGM | Oneida | 89 min |
| Aug 14, 7:33 PM EDT | Flash Flood Warning | BGM | Chenango, Madison, Oneida, Otsego | 4 hr |
| Aug 14, 7:49 PM EDT | Flash Flood Warning | BGM | Broome, Tioga | 5 hr |
Nearby
Flash Flood Warnings in New York, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.